North Carolina, 2021

Flash Flooding and Flood in North Carolina, June 11, 2021

June 11, 2021 · NWS RNK · 5 events in 1 county or zone

Widely scattered thunderstorms developed during the afternoon of June 11th in an environment of strong afternoon heating as temperatures warmed into the low to mid 80s ahead of a backdoor cold front. 9 inch range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered thunderstorms developed during the afternoon of June 11th in an environment of strong afternoon heating as temperatures warmed into the low to mid 80s ahead of a backdoor cold front. CAPE values were in excess of 2,000 J/Kg and Precipitable Water values were observed to be in the 1.8 to 1.9 inch range. Weak atmospheric winds resulted in slow storm motion. The combination of deep instability and abundant moisture resulted in storms producing high rainfall rates of 2 to locally 5 inches per hour, with 1-hour rainfall totals exceeding 2.8 inches in the community of Stoneville. This rainfall is a 50-year event per NOAA Atlas 14 Point Precipitation Frequency estimates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 11:03 AM EST, 27 minutes earlier.

Area forecast discussion, Jun 11, 11:03 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1203 PM EDT Fri Jun 11 2021

.SYNOPSIS...
A cold front will drift southward across central and southern
Virginia this evening, triggering scattered showers and
thunderstorms which may produce heavy rain and localized
flooding. A stronger cold front will pass across the Appalachian
chain on Sunday, bringing a return of dry weather as high
pressure builds in from the Upper Midwest.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1150 AM EDT Thursday...

...Significant Threat for Flash Flooding This Afternoon and
Evening, especially VA/WV Area...

Scattered showers and thunderstorms beginning to increase across
the region. While most models hold the heaviest rainfall to our
north for a while, with the backdoor front sagging southwest
with time, the threat for heavy rainfall will increase
considerably across the CWA this afternoon from 18Z onward with
a significant threat for localized areas of flooding or flash
flooding from efficient rain producing thunderstorms. The
greatest threat will remain in the Moderate ERO located
along/near the I-64 corridor. This includes cities such as
Lewisburg, White-Sulphur Springs, Covington, Union, Clifton
Forge, Lexington, Buena Vista, Amherst, Buckingham, Lynchburg,
Roanoke, and Bedford. Flooding threat will gradually shift south
and west overnight and into Saturday with the I-77 corridor
perhaps becoming more of a focus at that time.

Cannot rule out an isolated wet downburst or marginal severe
hail, but severe weather is not the main concern today.

...Previous Forecast Discussion...

Weather forecast models are in good agreement for the
redevelopment of scattered showers and thunderstorms beginning
during late morning and lasting through the evening. Deep
moisture remains in place, with precipitable water values
(PWATs) ranging from 1.7 to 2+ inches across the lower mid-
Atlantic, high enough to support locally heavy rain in the
strong thunderstorm activity. Different today from the past
couple days is that a cold front will move southward across the
Piedmont this evening. Forcing ahead of the front will combine
with deep instability associated with daytime heating to
introduce the possibility of better-organized clusters of
thunderstorm activity producing prolonged heavy rainfall. The
best chances for this appear to be along the Interstate 64
corridor between Lewisburg and Lexington, eastward through
Appomattox County, where soils are moistened from 2 to locally
3+ inches of rainfall yesterday. As such, this region has been
outlined for a Moderate Risk of Excessive Rainfall. Less
organized activity is expected further southward through the
Virginia/North Carolina state border, where a Slight Risk of
Excessive Rainfall exists. High temperatures today will range
from the 70s across the mountains to the low 80s across the
Piedmont.

Best chances for heavy rainfall are from late afternoon through
around sunset, at which point shower and thunderstorm activity
will gradually diminish with the loss of daytime heating.
However, believe showers and a few thunderstorms will linger
through Friday night/early Saturday morning as the cold front
continues to advance southward/westward, eventually stalling
somewhere along the Blue Ridge. The front will usher in slightly
cooler temperatures, though Friday night lows will remain in the
60s.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures Forecast,
- High Confidence in Pops,
- Moderate Confidence in Winds,
- High Confidence in Thunderstorm Threat,
- Moderate Confidence in Flooding Threat.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 345 AM EDT Friday...

     Less Organized Showers and Thunderstorms For Saturday:
Weaker Disturbances Sunday and Monday Bring Meager Rain
Chances...

The back door front from Friday will continue its southern
progress for the day Saturday meaning more showers and
thunderstorms are possible, but with less organization.
Likewise, PWATs will be lower Saturday so the heavy rainfall
threat will be much lower. Outside of the precipitation that
will be hung up along the front as in moves across the CWA, it
loos like models are indicating that the front gets hung up
along the western slopes down into the NC mountains to serve as
a secondary focal point for precipitation Saturday afternoon.
Temperatures should be much cooler as ample cloud cover and
northerly flow should keep things cool.

After Saturday, a weak surface trough arrives from the west
bringing a new source for precipitation chances. However,
amounts look very low and will remain more so to the western
half of the CWA. Temperatures should recover some for Sunday to
near/slightly above normal.

Monday is a somewhat repeat to Sunday but with a weaker surface
trough forecasted as very minimal shower chances will only be
possible just along the western slopes. Temperatures will
continue to moderate Monday before our cool down for the work
week.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 345 AM EDT Friday...

     Quiet, Cooler Weather For Extended Period Of Forecast...

A weak surface trough Tuesday will attempt to bring some
isolated shower and thunderstorm chances mainly in the west.
Outside of that, quiet weather is expected as an upper cut off
low begins to from over eastern Canada and keeps our area in
predominantly northwest flow. Temperatures will range between
below and near normal through the forecast period until the end
of next work week.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...

Radar indicates only isolated light showers developing across
southeast West Virginia and more across the mountains of North
Carolina. Otherwise, IFR conditions are predominant, mainly due
to low ceilings, with pockets of MVFR and even localized VFR
conditions intermixed.

Coverage of shower activity will increase through the morning
as another wave of energy passes across the Appalachian chain.
By noon, this activity will begin to intensify into hit-and-
miss thunderstorms, capable of producing temporary reductions in
visibility to 1/4SM in heavy rain. Steering winds will be
strong enough to keep the storms moving in most instances, so
they are not expected to linger over any single place for
extended periods of time. Outside of this activity, ceilings
will mainly remain at MVFR levels of 1.5kft to 3kft.

By early evening, a cold front will move southward across the
Piedmont in backdoor fashion, and believe we will see the most
organized/widespread thunderstorm activity develop around LYH
during the 11/22Z to 12/01Z timeframe, before activity begins to
diminish with the loss of heating.

With the cold front advancing southward/westward across the
Piedmont, believe shower activity/a few storms will linger
Friday night through the early morning hours of Saturday.
MVFR/IFR conditions will remain established across the region.

Above average confidence for winds, ceiling and visibility.
Timing of thunderstorms is difficult to pinpoint so relatively
low confidence with respect to placement at any given time,
although the backdoor cold front which runs from CHO-RIC
currently has higher than average confidence due to the
persistent low level convergence ongoing there.

Extended Aviation Discussion...

With the frontal boundary established across the area, showers
and thunderstorms will develop on Saturday afternoon, though
coverage will not be a great. MVFR/IFR conditions will also be
an issue.

Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through this evening for NCZ001>004-018>020.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.

&&

SYNOPSIS...NF
NEAR TERM...NF/RAB
SHORT TERM...RR
LONG TERM...RR
AVIATION...NF
Hazardous weather outlook, Jun 11, 10:49 AM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1149 AM EDT Fri Jun 11 2021

NCZ001>004-018>020-VAZ007-009-010-012>017-022-032-033-043-044-058-
059-121200-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-
Franklin-Henry-Pittsylvania-Halifax-Charlotte-
1149 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.

NCZ005-006-121200-
Rockingham-Caswell-
1149 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...This afternoon and tonight.

In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.

VAZ011-018>020-023-024-034-035-045>047-WVZ042>044-507-508-121200-
Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1149 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, an isolated strong to severe thunderstorm producing
damaging wind gusts and/or hail is also possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed for reports of flooding, flash
flooding, and any severe weather that may occur. Spotters, CoCoRahs,
and the public are encouraged to send rainfall reports to our office
via our web page, Facebook, Twitter, email to rnk.skywarn@noaa.gov,
or 866-215-4324.

RAB

In the hours before

Local storm report, Jun 11, 8:35 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     5 ENE APPOMATTOX        37.38N 78.74W
06/10/2021                   APPOMATTOX         VA   911 CALL CENTER

            TREE DOWN PARTIALLY BLOCKING LOONER DEN
            ROAD, NEAR TWEEDY LANE. TIME ESTIMATED FROM
            RADAR.

&&

VFJ
Local storm report, Jun 11, 8:40 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      APPOMATTOX              37.36N 78.82W
06/10/2021                   APPOMATTOX         VA   911 CALL CENTER

            WATER COVERING CONFEDERATE BOULEVARD MAKING
            IT IMPASSABLE. WATER LEVEL ABOVE THE HOOD OF
            A VEHICLE.

&&

VFJ

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Rockingham

When
June 11, 11:30 AM EST to 2:00 PM EST
Where
Rockingham County, 1.28 mi SSE of Reidsville to 1.46 mi SSE of Reidsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.352, -79.665

A poor drainage issue after up to an inch of rainfall across the community of Reidsville resulted in several inches of standing water along the 800 block of Scales Street. The water receded once the drainage issue was resolved, with no damage reported.

Heavy Rain, Rockingham

When
June 11, 12:29 PM EST to 1:29 PM EST
Where
Rockingham County, 0.61 mi SW of Stoneville
Reported by
Mesonet
Coordinates
36.465, -79.909

A personal weather station (Weather Underground: KNCSTONE2) recorded 2.82 inches of rain during a 60-minute period. This was a 50-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.

Flash Flood, Rockingham

When
June 11, 12:45 PM EST to 3:00 PM EST
Where
Rockingham County, 0.97 mi SW of Stoneville to 1 mi SSW of Stoneville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.458, -79.910

Heavy rain, falling at rates of 2 to locally 5 inches per hour, caused the railroad underpass along Business Highway 220 to be flooded by several feet of standing water. The underpass was reopened after the water receded.

Flash Flood, Rockingham

When
June 11, 12:45 PM EST to 3:15 PM EST
Where
Rockingham County, 1.05 mi SSW of Stoneville to 0.99 mi S of Stoneville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.455, -79.904

Runoff from heavy rain caused by a thunderstorm was observed flowing across Stone Mountain Road at M. P. Drive. No damage was reported and the road was reopened after the flood waters receded.

Flash Flood, Rockingham

When
June 11, 12:45 PM EST to 3:00 PM EST
Where
Rockingham County, 0.82 mi SSW of Stoneville to 0.81 mi SSW of Stoneville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.460, -79.907

Runoff from heavy rain caused by a thunderstorm resulted in several inches of flowing water across S. Henry Street near the Adams Mart. No damage was reported and the road was passable after the flood waters receded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968067, 968049, 968053, 968054, 968059.